Kentucky, 2013

Flash Flooding and Flooding in Kentucky, August 12 to 13, 2013

August 12 to 13, 2013 · NWS JKL · 19 events in 9 counties and zones

Scattered thunderstorms produced heavy rainfall and flash flooding across eastern Kentucky during the overnight and early morning hours of August 13, 2013.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered thunderstorms produced heavy rainfall and flash flooding across eastern Kentucky during the overnight and early morning hours of August 13, 2013.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 12, 6:00 AM EST, 0 minutes earlier.

Area forecast discussion, Aug 12, 6:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
700 AM EDT MON AUG 12 2013

.UPDATE...
ISSUED AT 650 AM EDT MON AUG 12 2013

HAVE UPDATED THE FORECAST PRIMARILY TO FINE TUNE POPS AND WX THROUGH
THE CUMBERLAND VALLEY EARLY THIS MORNING IN RESPONSE TO THE CURRENT
RADAR AND TRENDS. ALSO TWEAKED THE MORNING LOWS IN THE GRIDS ALONG
WITH THE T/TD GRIDS...AND THEIR DIURNAL CURVE...FOR THE NEXT SEVERAL
HOURS. INDICATIONS ARE THAT THE FOG REMAINS DENSE IN PLACES NORTH OF
JKL WITH SOME DENSE PATCHES IN THE SOUTH...TOO...THOUGH THE ARRIVAL
OF LOWER CLOUDS AND CONVECTION HAS HELPED TO MIX THE AIR AND LIMIT
THE FOG NEAR THE TENNESSEE BORDER. WILL KEEP THE ADVISORY GOING FOR
NOW. UPDATES HAVE BEEN SENT TO THE NDFD AND WEB SERVERS.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 330 AM EDT MON AUG 12 2013

06Z SFC ANALYSIS SHOWS THE FRONTAL BOUNDARY NOW LYING WEST TO EAST
THROUGH THE SOUTHERN TIER OF THE CWA. THIS SHOWS UP IN THE LATEST
RADAR DATA...AS WELL...WITH SIGNS OF CONVECTION ALONG IT IN EAST
KENTUCKY AND SHOWERS POPPING NEARBY THROUGH CENTRAL KENTUCKY. NORTH
OF THE BOUNDARY...CIGS HAVE CLEARED OUT AND THIS HAS ALLOWED
WIDESPREAD FOG TO FORM WITH REPORTS OF IT LOCALLY DENSE IN MANY OF
THE VALLEYS NORTH OF JKL. FOR THIS REASON...AND THE EXPECTATION OF AT
LEAST PATCHY DENSE FOG IN THE SOUTHERN VALLEYS BY DAWN...A DENSE FOG
ADVISORY IS IN EFFECT THROUGH EAST KENTUCKY UNTIL 10 AM. JUST A HINT
OF A NORTH TO SOUTH TEMPERATURE AND DEWPOINT GRADIENT EXISTS ACROSS
THE BOUNDARY. T/TD ARE CURRENTLY IN THE UPPER 60S NORTH OF THE
MOUNTAIN PARKWAY...WITH VALUES IN THE LOWER 70S TO THE SOUTH.

THE MODELS ARE IN GOOD AGREEMENT ALOFT...AT LEAST LOCALLY...THROUGH
THE SHORT TERM AS THEY ALL DEPICT A DEEP TROUGH NORTH OF THE GREAT
LAKES AND STOUT RIDGING OVER THE DEEP SOUTH. NEAR ZONAL FLOW ALONG
THE OHIO RIVER WILL BRING SHORTWAVES ALONG WITH IT. A MORE DECENT ONE
WILL BE COMING OUT OF THE HIGH PLAINS AND START TO IMPACT EAST
KENTUCKY LATER TODAY...PASSING THROUGH TONIGHT. THIS WAVE WILL HELP
TO DRAG THE LARGER TROUGH FURTHER SOUTH INTO THE DAY TUESDAY WITH
SOME HEIGHT FALLS BY EVENING. ONCE AGAIN...THE MORE MESOSCALE
DETAILS PRIMARILY WILL GUIDE THE WEATHER THROUGH TUESDAY.
ACCORDINGLY...HAVE LEANED TOWARD THE NAM12 WITH SOME BOLSTERING OF
ITS SOLUTION FROM THE LATEST ECMWF...AND IN THE NEAR TERM...THE
CURRENT HRRR RUN.

SENSIBLE WEATHER WILL FEATURE A FOGGY START TO THE DAY FOR MOST OF
THE AREA. THE FOG WILL BURN OFF BY 10 AM AND THEN EXPECT THE NEXT
ROUND OF SHOWERS AND THUNDERSTORMS TO MOVE INTO THE CWA FROM THE
SOUTHWEST IN CONJUNCTION WITH ANOTHER RIPPLE ALONG THE STALLED
FRONT. THIS ONE WILL HAVE SOME DECENT UPPER LEVEL SUPPORT AND PLENTY
OF MOISTURE ALONG THE FRONT...SO HEAVY RAINFALL WILL REMAIN A THREAT
INTO TUESDAY MORNING...SOMETHING WE WILL HIGHLIGHT IN THE HWO. EXPECT
SOME PATCHY FOG AGAIN TONIGHT AND THEN A NORTH TO SOUTH DIMINISHING
TREND TO THE CONVECTION WITH TIME ON TUESDAY AS THE DEEPER MOISTURE
FROM FRONT STARTS TO MOVE SOUTH. TEMPS WILL BE IN THE LOWER 80S
TODAY AS THE ARRIVING CONVECTION...AND MORNING FOG...LIMIT THE RISE.
THEY LOOK EVEN COOLER TUESDAY WITH THAT FRONT AND ITS SHOWERS/TSTORMS
DROPPING SOUTH...TONIGHT WILL STILL BE RATHER WARM AND MUGGY...
THOUGH.

USED THE CONSSHORT AS A STARTING POINT FOR WINDS AND DEWPOINTS
THROUGH 24 HOURS...THEN CONSALL THEREAFTER. WITH TEMPS...FAVORED
THE CONSALL FOR MAX AND MIN VALUES ALONG WITH ITS DERIVED DIURNAL
CURVE. AS FOR POPS...HAVE ENDED UP CLOSER TO THE VERY WET MET NUMBERS
TODAY AND THEN AT OR SLIGHTLY LOWER THAN A MET/MAV CONSENSUS ON
TUESDAY.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 250 AM EDT MON AUG 12 2013

AN AMPLIFIED 50H PATTERN WITH A RIDGE OVER THE ROCKIES AND A TROF
OVER THE ERN CONUS. AT THE SFC...HIGH PRESSURE OVER THE NRN PLAINS
WILL CONTINUE TO PUSH THE COLD FRONT FURTHER TO THE SOUTH WITH DRIER
AIR INFILTRATING THE COMMONWEALTH. THIS PATTERN WILL LEAD TO A MOSTLY
DRY FCST FOR MUCH OF ERN KY UNTIL THE END OF THE WEEK. BY FRI
MORNING AN INVERTED TROF AT THE SFC WILL ALLOW MOISTURE TO CREEP
INTO THE AREA AND DAY TIME HEATING COULD SPARK A FEW SHOWERS. EVEN
AS THIS IS HAPPENING...AT THE 50H LEVEL A VORT MAX IS DROPPING INTO
THE CNTRL PLAINS TO REINFORCE THE ERN TROF. THIS VORT MAX WILL
DEVELOP OVER THE WEEKEND INTO A CLOSED LOW AS THE SFC HIGH PRESSURE
SLIPS TO NEW ENG AND ALLOWS ADDITIONAL MOISTURE TO INVADE THE REGION
WITH A GOOD CHANCE OF PRECIP.

WITH THE HIGH PRESSURE FILTERING COOLER AIR INTO THE AREA...EXPECT
HIGH TEMPS IN THE UPPER 70S FOR WED AND THU BEFORE THE RETURNING
SOUTHERLY FLOW CAN BOOST HIGHS INTO THE LOWER 80S BY FRI. 80S WILL
CONTINUE INTO SAT BEFORE THE EXPECTED PCPN WILL RESTRICT HIGHS BACK
TO AROUND 80 FOR SUN AND THE UPPER 70S FOR MON.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 700 AM EDT MON AUG 12 2013

FOG REMAINS A PROBLEM EARLY THIS MORNING AT THE JKL SITE WHERE VLIFR
CONDITIONS ARE HOLDING. FURTHER SOUTH...THE FOG IS MORE VARIABLE AND
LIGHTER DUE TO LOW AND MID LEVEL CLOUDS MOVING IN WITH THE NEXT BATCH
OF CONVECTION CROSSING INTO THE CUMBERLAND VALLEY. STILL EXPECT ALL
THE FOG TO CLEAR BETWEEN 13 AND 14Z. THEN WE WILL LIKELY SEE BETTER
COVERAGE OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHWEST PARTS OF THE
AIR FIRST...EXPANDING TO COVER THE REST EAST KENTUCKY AROUND OR
SHORTLY AFTER 16Z. CONTINUED THE VCTS IN THE TAFS BEFORE GOING TO
STRAIGHT UP TSRA PREVAILING BY MID AFTERNOON AT LOZ AND SME. WOULD
ANTICIPATE A LULL IN THE MORE CONCENTRATED CONVECTION THIS EVENING
BEFORE ANOTHER BAND MAY RAMP UP LATE TONIGHT. HAVE TRIED TO TIME THIS
IN KEEPING WITH THE PUBLIC FORECAST FOR TONIGHT. AWAY FROM ANY
STORMS...WINDS WILL BE LIGHT AND VARIABLE THROUGH THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 10 AM EDT THIS MORNING FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...GREIF
SHORT TERM...GREIF
LONG TERM...DUSTY
AVIATION...GREIF
Hazardous weather outlook, Aug 12, 3:40 AM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
440 AM EDT MON AUG 12 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131145-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
440 AM EDT MON AUG 12 2013

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD FOG IS EXPECTED EARLY THIS MORNING WITH DENSE PATCHES
REDUCING VISIBILITY DOWN TO A FEW YARDS IN PLACES. THE FOG SHOULD
START TO CLEAR OUT BY 10 AM.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE FROM THESE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE ALSO EXPECTED TUESDAY AND TUESDAY NIGHT.

THUNDERSTORMS WILL BE POSSIBLE FOR MAINLY SOUTHEAST PORTIONS OF
THE AREA DURING THE AFTERNOON AND EVENING HOURS WEDNESDAY THROUGH
FRIDAY NIGHT.

A BETTER CHANCE OF THUNDERSTORMS CAN BE ANTICIPATED FOR ALL OF EAST
KENTUCKY FROM SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF RAINFALL IN EXCESS OF
AN INCH OR ANY INCIDENCE OF HIGH WATER.

GREIF

In the hours before

Local storm report, Aug 12, 12:53 AM EST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
153 AM EDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 AM     FLOOD            BARBOURVILLE            36.87N 83.88W
08/11/2013                   KNOX               KY   PUBLIC

            UP TO TWO FEET OF WATER COVERING COLLEGE STREET NEAR
            DOWNTOWN BARBOURVILLE.

&&

GREIF
Local storm report, Aug 12, 1:19 AM EST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
219 AM EDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     FLASH FLOOD      BARBOURVILLE            36.87N 83.88W
08/11/2013                   KNOX               KY   PUBLIC

            4 TO 8 INCHES OF FLOWING WATER ACROSS DOZIER LANE.

&&

GREIF

The radar

The Jackson,KY radar (KJKL), 39 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

9 heavy rain, 5 flash flood, 5 flood. Local standard time, as filed.

Heavy Rain, Perry

When
August 12, 6:00 AM EST to August 13, 6:00 AM EST
Where
Perry County, Hazard
Reported by
COOP Observer
Coordinates
37.250, -83.200

The twenty four hour rainfall total from was 2.2 inches.

Heavy Rain, Knott

When
August 12, 6:00 AM EST to August 13, 6:00 AM EST
Where
Knott County, Carr Creek
Reported by
COOP Observer
Coordinates
37.230, -82.950

The twenty four hour rainfall total at Carr Creek was 2.35 inches.

Heavy Rain, Breathitt

When
August 12, 6:40 AM EST to August 13, 6:40 AM EST
Where
Breathitt County, Noctor
Reported by
Official NWS Observations
Coordinates
37.570, -83.330

The twenty four hour rainfall total from the Jackson weather office was 3.55 inches.

Heavy Rain, Knott

When
August 12, 6:40 AM EST to August 13, 6:40 AM EST
Where
Knott County, Carr Creek
Reported by
Unknown
Coordinates
37.230, -82.950

The twenty four hour rainfall total, as measured by the hydrometeorological automated data system at Carr Creek, was 3.45 inches.

Heavy Rain, Powell

When
August 12, 6:45 AM EST to August 13, 6:45 AM EST
Where
Powell County, Natural Bridge
Reported by
Unknown
Coordinates
37.780, -83.680

The IFLOWS gage at Natural Bridge measured a 24 hour rainfall total of 2.36 inches.

Heavy Rain, Harlan

When
August 12, 6:45 AM EST to August 13, 6:45 AM EST
Where
Harlan County, Martins Fork
Reported by
Unknown
Coordinates
36.720, -83.320

The IFLOWS gage at Martins Fork measured a 24 hour rainfall total of 2.08 inches.

Heavy Rain, Floyd

When
August 12, 6:45 AM EST to August 13, 6:45 AM EST
Where
Floyd County, 2 mi E of Martin
Reported by
Unknown
Coordinates
37.570, -82.713

The IFLOWS gage at Left Beaver near Martin measured a 24 hour rainfall total of 2.84 inches.

Heavy Rain, Rockcastle

When
August 12, 6:45 AM EST to August 13, 6:45 AM EST
Where
Rockcastle County, Livingston
Reported by
Unknown
Coordinates
37.300, -84.220

The IFLOWS gage at Livingston measured a 24 hour rainfall total of 2.6 inches.

Flash Flood, Wayne

When
August 12, 11:50 PM EST to August 13, 2:00 AM EST
Where
Wayne County, 0.9 mi SSE of Monticello to 1.33 mi S of Monticello
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.818, -84.825

Highway 92 was closed near Hwy776. Highway 167 was also closed a few miles out of town.

Heavy Rain, Letcher

When
August 13, 12:15 AM EST to 6:45 AM EST
Where
Letcher County, Thornton
Reported by
Trained Spotter
Coordinates
37.180, -82.770

Between 1215 and 745 am 2.9 inches of rain fell in Thornton.

Flash Flood, Perry

When
August 13, 12:30 AM EST to 2:30 AM EST
Where
Perry County, 0.6 mi E of Chavies to 1.12 mi ESE of Chavies
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.349, -83.359

A water rescue took place on Haddix Fork Rd.

Flood, Breathitt

When
August 13, 3:35 AM EST to 7:30 AM EST
Where
Breathitt County, Rousseau to 0.66 mi SSW of Rousseau
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
37.600, -83.230

Water was out of creek banks in the area and covering driveways.

Flood, Floyd

When
August 13, 3:35 AM EST to 7:30 AM EST
Where
Floyd County, David to 0.7 mi SE of David
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.600, -82.900

Water was covering roadways in David.

Flood, Floyd

When
August 13, 3:35 AM EST to 7:30 AM EST
Where
Floyd County, 1.34 mi N of Dock to 1.43 mi N of Dock
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.649, -82.798

Spurlock Creek was out of its banks and covering the road.

Flood, Floyd

When
August 13, 3:40 AM EST to 7:40 AM EST
Where
Floyd County, 1 mi E of Emma to 0.09 mi WSW of Alvin
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.630, -82.702

Slick Rock Creek was out of its banks with water approaching a house.

Flash Flood, Floyd

When
August 13, 4:20 AM EST to 7:30 AM EST
Where
Floyd County, 1.23 mi ENE of Alvin to 1.28 mi ENE of Alvin
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.639, -82.681

Two people had to be rescued from a flooded house in the Slick Rock Branch area.

Flash Flood, Perry

When
August 13, 7:30 AM EST to 8:45 AM EST
Where
Perry County, 0.63 mi NE of Scuddy to 0.85 mi ESE of Scuddy
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.206, -83.071

Georges Branch Rd was affected by flash flooding.

Flash Flood, Perry

When
August 13, 7:30 AM EST to 8:59 AM EST
Where
Perry County, 1.58 mi SSW of Browns Fork to 1.59 mi SSW of Browns Fork
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.208, -83.238

Wolf Branch Rd was closed due to flooding.

Flood, Floyd

When
August 13, 7:55 AM EST to 10:55 AM EST
Where
Floyd County, Printer to 0.84 mi SSE of Printer
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.530, -82.750

Highway 2030 was closed near the intersection of KY Hwy 122 due to flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466085, 466087, 466089, 466091, 466098, 466099, 466100, 466102, 466055, 466093, 466057, 466058, 466059, 466061, 466062, 466084, 466106, 466108, 466112.